Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Stiffly accurate Runge-Kutta methods for nonlinear evolution problems governed by a monotone operator


Authors: Etienne Emmrich and Mechthild Thalhammer
Journal: Math. Comp. 79 (2010), 785-806
MSC (2000): Primary 65M12, 65M15, 47J35, 35K55, 47H05
DOI: https://doi.org/10.1090/S0025-5718-09-02285-6
Published electronically: July 23, 2009
MathSciNet review: 2600543
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Stiffly accurate implicit Runge-Kutta methods are studied for the time discretisation of nonlinear first-order evolution equations. The equation is supposed to be governed by a time-dependent hemicontinuous operator that is (up to a shift) monotone and coercive, and fulfills a certain growth condition. It is proven that the piecewise constant as well as the piecewise linear interpolant of the time-discrete solution converges towards the exact weak solution, provided the Runge-Kutta method is consistent and satisfies a stability criterion that implies algebraic stability; examples are the Radau IIA and Lobatto IIIC methods. The convergence analysis is also extended to problems involving a strongly continuous perturbation of the monotone main part.


References [Enhancements On Off] (What's this?)

  • 1. G. Akrivis and M. Crouzeix, Linearly implicit methods for nonlinear parabolic equations, Math. Comp. 73 (2004) no. 246, pp. 613-635. MR 2031397 (2005a:65097)
  • 2. G. Akrivis, M. Crouzeix, and C. Makridakis, Implicit-explicit multistep finite element methods for nonlinear parabolic problems, Math. Comp. 67 (1998) no. 222, pp. 457-477. MR 1458216 (98g:65088)
  • 3. G. Akrivis, M. Crouzeix, and C. Makridakis, Implicit-explicit multistep methods for quasilinear parabolic equations, Numer. Math. 82 (1999) no. 4, pp. 521-541. MR 1701828 (2000e:65075)
  • 4. G. Akrivis, C. Makridakis, and R. H. Nochetto, A posteriori error estimates for the Crank-Nicolson method for parabolic equations, Math. Comp. 75 (2006) no. 254, pp. 511-531. MR 2196979 (2007a:65114)
  • 5. C. Baiocchi, Stability in linear abstract differential equations, in: Numerical methods for ordinary differential equations (L'Aquila, 1987), Lecture Notes in Math. 1386 (1989), pp. 1-21. MR 1015100 (91a:34041)
  • 6. C. Baiocchi and F. Brezzi, Optimal error estimates for linear parabolic problems under minimal regularity assumptions, Calcolo 20 (1983) no. 2, pp. 143-176. MR 746351 (86m:65114)
  • 7. N. Yu. Bakaev, On variable stepsize Runge-Kutta approximations of a Cauchy problem for the evolution equation, BIT 38 (1998) no. 3, pp. 462-485. MR 1652765 (99i:65069)
  • 8. V. Barbu, Nonlinear semigroups and differential equations in Banach spaces, Noordhoff Internat. Publ., Liyden, 1976. MR 0390843 (52:11666)
  • 9. H. Brézis, Analyse fonctionnelle: Théorie et applications, Dunod, Paris, 1999.
  • 10. H. Brézis, Opérateurs maximaux monotones et semi-groupes de contractions dans les espaces de Hilbert, North-Holland Publ. Comp., Amsterdam - London, 1973. MR 0348562 (50:1060)
  • 11. M. P. Calvo and C. Palencia, A class of explicit multistep exponential integrators for semilinear problems, Numer. Math. 102 (2006) no. 3, pp. 367-381. MR 2207266 (2006j:65165)
  • 12. M. Crouzeix, Sur les méthodes de Runge Kutta pour l'approximation des problèmes d'évolution, in: Computing methods in applied sciences and engineering (2nd Internat. Sympos., Versailles, 1975), Lecture Notes in Econom. and Math. Systems 134 (1976), pp. 206-223. MR 0468231 (57:8069)
  • 13. M. Crouzeix and V. Thomée, On the discretization in time for semilinear parabolic equations with nonsmooth initial data, Math. Comp. 49 (1987) no. 180, pp. 359-377. MR 906176 (89c:65102)
  • 14. E. Emmrich, Gewöhnliche und Operator-Differentialgleichungen, Vieweg, Wiesbaden, 2004.
  • 15. E. Emmrich, Stability and error of the variable two-step BDF for semilinear parabolic problems, J. Appl. Math. Comput. 19 (2005) no. 1-2, pp. 33-55. MR 2162306 (2006c:35127)
  • 16. E. Emmrich, Two-step BDF time discretisation of nonlinear evolution problems governed by monotone operators with strongly continuous perturbations, Comput. Methods Appl. Math. 9 (2009) no. 1, pp. 37-62.
  • 17. E. Emmrich, Convergence of a time discretization for a class of non-Newtonian fluid flow, Commun. Math. Sci. 6 (2008) 4, pp. 827-843.
  • 18. E. Emmrich, Variable time-step $ \vartheta$-scheme for nonlinear evolution equations governed by a monotone operator, submitted.
  • 19. E. Emmrich, Convergence of the variable two-step BDF time discretisation of nonlinear evolution problems governed by a monotone potential operator, BIT DOI 10.1007/s10543-009-0221-4.
  • 20. H. Gajewski, K. Gröger, and K. Zacharias, Nichtlineare Operatorgleichungen und Operatordifferentialgleichungen, Akademie-Verlag, Berlin, 1974. MR 0636412 (58:30524a)
  • 21. C. González, A. Ostermann, C. Palencia, and M. Thalhammer, Backward Euler discretization of fully nonlinear parabolic problems, Math. Comp. 71 (2002) no. 237, pp. 125-145. MR 1862991 (2002h:65088)
  • 22. C. González and C. Palencia, Stability of Runge-Kutta methods for quasilinear parabolic problems, Math. Comp. 69 (2000) no. 230, pp. 609-628. MR 1659851 (2000i:65130)
  • 23. E. Hairer and G. Wanner, Solving ordinary differential equations, II: Stiff and differential-algebraic problems, Springer, Berlin, 1991. MR 1111480 (92a:65016)
  • 24. E. Hansen, Runge-Kutta time discretizations of nonlinear dissipative evolution equations, Math. Comp. 75 (2006) no. 254, pp. 631-640. MR 2196983 (2007a:65091)
  • 25. E. Hansen, Convergence of multistep time discretizations of nonlinear dissipative evolution equations, SIAM J. Numer. Anal. 44 (2006) no. 1, pp. 55-65. MR 2217371 (2006k:65145)
  • 26. E. Hansen, Galerkin/Runge-Kutta discretizations of nonlinear parabolic equations, J. Comput. Appl. Math. 205 (2007) no. 2, pp. 882-890. MR 2329662 (2009d:65115)
  • 27. R. Hass and H. Kreth, Stabilität und Konvergenz von Mehrschrittverfahren zur numerischen Lösung quasilinearer Anfangswertprobleme, ZAMM 54 (1974), pp. 353-358. MR 0345426 (49:10162)
  • 28. A. T. Hill and E. Süli, Upper semicontinuity of attractors for linear multistep methods approximating sectorial evolution equations, Math. Comp. 64 (1995) no. 211, pp. 1097-1122. MR 1297470 (95j:65057)
  • 29. M.-N. Le Roux, Méthodes multipas pour des équations paraboliques non linéaires, Numer. Math. 35 (1980), pp. 143-162. MR 585243 (81i:65075)
  • 30. J.-L. Lions, Quelques méthodes de résolution des problèmes aux limites non linéaires, Dunod, Gauthier-Villars, Paris, 1969. MR 0259693 (41:4326)
  • 31. C. Lubich and A. Ostermann, Runge-Kutta approximation of quasi-linear parabolic equations, Math. Comp. 64 (1995) no. 210, pp. 601-627. MR 1284670 (95g:65122)
  • 32. C. Lubich and A. Ostermann, Linearly implicit time discretization of non-linear parabolic equations, IMA J. Numer. Anal. 15 (1995) no. 4, pp. 555-583. MR 1355637 (96g:65085)
  • 33. C. Lubich and A. Ostermann, Runge-Kutta time discretization of reaction-diffusion and Navier-Stokes equations: Nonsmooth-data error estimates and applications to long-time behaviour, Appl. Numer. Math. 22 (1996) no. 1-3, pp. 279-292. MR 1424303 (97m:65148)
  • 34. A. Lunardi, Analytic semigroups and optimal regularity in parabolic problems, Birkhäuser, Basel, 1995. MR 1329547 (96e:47039)
  • 35. C. Makridakis and R. H. Nochetto, A posteriori error analysis for higher order dissipative methods for evolution problems, Numer. Math. 104 (2006) 4, pp. 489-514. MR 2249675 (2008b:65114)
  • 36. R. H. Nochetto and G. Savaré, Nonlinear evolution governed by accretive operators in Banach spaces: Error control and applications, Math. Models Methods Appl. Sci. 16 (2006) no. 3, pp. 439-477. MR 2238759 (2007i:34090)
  • 37. R. H. Nochetto, G. Savaré, and C. Verdi, A posteriori error estimates for variable time-step discretizations of nonlinear evolution equations, Commun. Pure Appl. Math. 53 (2000) no. 5, pp. 525-589. MR 1737503 (2000k:65142)
  • 38. A. Ostermann and M. Thalhammer, Convergence of Runge-Kutta methods for nonlinear parabolic equations, Appl. Numer. Math. 42 (2002) no. 1-3, pp. 367-380. MR 1921348 (2003g:65131)
  • 39. A. Ostermann, M. Thalhammer, and G. Kirlinger, Stability of linear multistep methods and applications to nonlinear parabolic problems, Appl. Numer. Math. 48 (2004) no. 3-4, pp. 389-407. MR 2056925 (2005b:65099)
  • 40. T. Roubıček, Nonlinear partial differential equations with applications, Birkhäuser, Basel, 2005. MR 2176645 (2007e:35002)
  • 41. J. Rulla, Error analysis for implicit approximations to solutions to Cauchy problems, SIAM J. Numer. Anal. 33 (1996) no. 1, pp. 68-87. MR 1377244 (97c:65151)
  • 42. M. Slodička, Smoothing effect and discretization in time to semilinear parabolic equations with nonsmooth data, Comment. Math. Univ. Carolinae 32 (1991) no. 4, pp. 703-713. MR 1159817 (93b:65136)
  • 43. M. Slodička, Semigroup formulation of Rothe's method: Application to parabolic problems, Comment. Math. Univ. Carolinae 33 (1992) no. 2, pp. 245-260. MR 1189655 (93j:65142)
  • 44. V. Thomée, Galerkin finite element methods for parabolic problems, Springer, Berlin, 2006. MR 2249024 (2007b:65003)
  • 45. J. Wloka, Partial differential equations, Cambridge Univ. Press, Cambridge, 1987. MR 895589 (88d:35004)
  • 46. E. Zeidler, Nonlinear functional analysis and its applications, II/A: Linear monotone operators, II/B: Nonlinear monotone operators, Springer, New York, 1990. MR 1033497 (91b:47001)
  • 47. M. Zlámal, Finite element methods for nonlinear parabolic equations, R.A.I.R.O. Anal. Numér. 11 (1977) no. 1, pp. 93-107. MR 0502073 (58:19239)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65M12, 65M15, 47J35, 35K55, 47H05

Retrieve articles in all journals with MSC (2000): 65M12, 65M15, 47J35, 35K55, 47H05


Additional Information

Etienne Emmrich
Affiliation: Technische Universität Berlin, Institut für Mathematik, Straße des 17. Juni 136, 10623 Berlin, Germany
Email: emmrich@math.tu-berlin.de

Mechthild Thalhammer
Affiliation: Leopold-Franzens-Universität, Institut für Mathematik, Technikerstraße 13/VII, 6020 Innsbruck, Austria
Email: Mechthild.Thalhammer@uibk.ac.at

DOI: https://doi.org/10.1090/S0025-5718-09-02285-6
Received by editor(s): September 19, 2008
Received by editor(s) in revised form: April 16, 2009
Published electronically: July 23, 2009
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society